Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 515, NWS Norman, OK

June 5, 2003Wilbarger County, Texas; Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 5, 2003, 9:32 PM CDT for Wilbarger County, Texas; Tillman County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 9:32 PM CDT (02:32 UTC)
Expired
Jun 5, 2003, 10:15 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 23 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 060232
SVROKC
OKC141-TXC487-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS
  TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 931 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
FROM   13 MILES WEST OF FREDERICK...TO 11 MILES NORTHWEST OF 
VERNON...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE FREDERICK AND VERNON

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3448 9917 3439 9934 3427 9948 3409 9932
          3421 9913 3436 9893

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:27 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 5, 9:27 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT THU JUN 5 2003

NO TIME FOR DETAILED DISCUSSION.  WILL UPDATE FORECAST TO MATCH
CURRENT TRENDS WHEN TIME PERMITS.

23 = CMS

-------------------------------------------------------------------
330 PM CDT THU JUN 5 2003

ANOTHER WET NIGHT. ONE OF TONIGHT/S COMPLEXES HAS ALREADY DEVELOPED
IN SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD MOVE SOUTHEAST AND INTO THE WESTERN PART OF
THE AREA THIS EVENING AND THROUGH MUCH OF THE AREA OVERNIGHT. WITH
THIS WILL CONTINUE THE THREAT OF HEAVY RAINFALL. WILL MENTION HEAVY
RAIN EVERYWHERE EXCEPT THE FAR SOUTHEAST WHERE THE RAIN WILL BE
ARRIVING LATER IN THE FIRST PERIOD... AND WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHWEST WHERE AREAS RECEIVED 3 TO 8+ INCHES OF RAIN
THIS MORNING. BUT WE ARE ALSO CONCERNED OF SEVERE WEATHER POTENTIAL
DEVELOPING WITH THIS COMPLEX.  THE SKIES HAVE CLEARED THIS AFTERNOON
IN MY NORTH TEXAS ZONES ALLOWING CAPE VALUES TO CLIMB TO 2000-2500
J/KG.  IF THIS DEVELOPING COMPLEX CAN TAP INTO THIS UNSTABLE AIR
THIS EVENING... THEN WE MAY SEE THE POTENTIAL FOR SOME SEVERE STORMS.

RAIN WILL LINGER IN THE SOUTHEAST ZONES FRIDAY MORNING BEFORE
CLEARING OUT OF THE AREA.  CHANCE OF RAIN WILL RETURN TO THE FAR
NORTHWEST LATE FRIDAY NIGHT AND THROUGH THE AREA SATURDAY.  DID NOT
MAKE ANY MAJOR ADJUSTMENTS TO THE FORECAST.

THE NEXT FROPA CLEARS THE AREA SUNDAY LEAVING ONLY LINGERING POPS.
MONDAY LOOKS DRY AS UPPER WAVE MOVES EAST AND COLD FRONT MOVES SOUTH
INTO TEXAS.  SLIGHT CHANCE POPS STILL LOOK GOOD TUESDAY AS WARM
FRONT LIFTS NORTH.  TEMPERATURES LOOK TO WARM INTO THE 90S IN
SOUTHWEST PORTIONS OF THE AREA AS EARLY AS TUESDAY.  CAN NOT RULE
OUT THE CHANCE FOR THUNDERSTORMS LATE IN THE EXTENDED AS UPPER FLOW
BECOMES MORE ZONAL... BUT WILL NOT INTRODUCE ANY NEW POPS AT THIS
TIME.

...SPEG.
OKC   60  77  58  79 /  60  20  10  40
HBR   59  77  57  79 /  70  10  20  40
SPS   65  80  59  83 /  60  20  10  40
GAG   54  76  55  74 /  80  10  30  40
PNC   58  76  57  77 /  70  10  10  40
DUA   66  80  61  85 /  50  30   0  30

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ014...OKZ016...
OKZ021>023...OKZ027...OKZ033>041...OKZ044>046...OKZ050.
TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ083>090.
Hazardous weather outlook, Jun 5, 3:46 PM CDT, 5 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-061200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS OVER PARTS OF
WESTERN... CENTRAL... SOUTHWEST AND SOUTH CENTRAL OKLAHOMA... AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTHWEST OF A LINE FROM LAVERNE... TO WATONGA...
TO NORMAN... TO LAKE TEXOMA.

TIMING...
THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO NORTHWEST SECTIONS OF
OKLAHOMA BETWEEN 5 AND 7 PM THIS EVENING... AND INTO WEST CENTRAL
AND SOUTHWEST OKLAHOMA BETWEEN 7 AND 9 PM... WITH THE SEVERE WEATHER
THREAT LASTING WELL INTO THE OVERNIGHT HOURS... ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE CONTINUES TO MOVE
EAST ACROSS NEW MEXICO AND COLORADO THIS AFTERNOON... AND
THUNDERSTORMS HAVE REDEVELOPED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES IN AHEAD OF THIS FEATURE. A STATIONARY FRONT LIES FROM
THE TEXAS PANHANDLE... SOUTHEASTWARD TO NEAR CHILDRESS... TO NEAR
FORT WORTH. ALONG THE STATIONARY FRONT... CLEARING SKIES THIS
AFTERNOON HAVE ALLOWED THE AIRMASS TO DESTABILIZE SIGNIFICANTLY MORE
THAN PREVIOUSLY EXPECTED. CAPE VALUES ALONG AND SOUTH OF THE
STATIONARY FRONT ARE NOW IN EXCESS OF 2000.

WEAK INSTABILITY WAS PREVIOUSLY THOUGHT TO BE THE MAIN LIMITING
FACTOR FOR ORGANIZED SEVERE WEATHER TONIGHT.  HOWEVER... IT IS
BECOMING APPARENT THAT WEAK INSTABILITY WILL NO LONGER BE A LIMITING
FACTOR. DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO
SUPPORT ORGANIZED SEVERE STORMS OVER THE SLIGHT RISK AREA BY EARLY
EVENING... GIVEN THE GREATER INSTABILITY.

THE THUNDERSTORMS CURRENTLY OVER THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES ARE EXPECTED TO ORGANIZE INTO A COMPLEX OF STORMS AND
MOVE RAPIDLY SOUTHEASTWARD THIS EVENING AND OVERNIGHT... AFFECTING
MUCH OF THE SLIGHT RISK AREA.  THE PRIMARY SEVERE WEATHER THREAT IS
EXPECTED TO BE DAMAGING WINDS... ALONG WITH A LESSER THREAT OF LARGE
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL AND ASSOCIATED FLOODING IS EXPECTED WITH
THE THUNDERSTORM ACTIVITY OVERNIGHT AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS IN SOUTHEAST OKLAHOMA SHOULD BE ENDING BY LATE FRIDAY
MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS LATE FRIDAY NIGHT... AND OVER
ALL OF THE AREA SATURDAY AND SUNDAY. MORE THUNDERSTORMS ARE EXPECTED
AGAIN MONDAY NIGHT AND TUESDAY.

OTHER HAZARDOUS WEATHER...
ANY ADDITIONAL THUNDERSTORMS THIS WEEKEND OR NEXT WEEK COULD BE
ACCOMPANIED BY HEAVY RAINFALL. IN ADDITION TO THE POSSIBILITY OF
LOCALIZED FLOODING... SOME OF THE MAINSTEM RIVERS COULD EXPERIENCE
FLOODING IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD
RAINFALL BETWEEN FRIDAY AND SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING.

 MILLER

In the hours before

Special weather statement, Jun 5, 7:52 PM CDT, 1 hour 40 minutes before
OKZ022-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CORN AT 752 PM
CDT...MOVING NORTHEAST AT 20 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Local storm report, Jun 5, 8:05 PM CDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    1 W CANTON                OK   65 MPH WIND GUST
06/05/03   BLAINE                         ESTIMATED BY PUBLIC
Special weather statement, Jun 5, 8:18 PM CDT, 1 hour 14 minutes before
OKZ018-024-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND KINGFISHER
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES WEST OF
HENNESSEY TO 22 MILES WEST OF CALUMET AT 818 PM CDT...MOVING
SOUTHEAST AT 40 MPH.

PEOPLE IN CANADIAN AND KINGFISHER COUNTIES...INCLUDING THE CITY OF
KINGFISHER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WR
Local storm report, Jun 5, 8:33 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 E HUCMAC                OK   70 MPH WIND GUST
06/05/03   DEWEY                          ESTIMATED BY PUBLIC
Local storm report, Jun 5, 8:43 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    5 SSW LOYAL               OK   60 MPH WIND GUST
06/05/03   KINGFISHER                     ESTIMATED BY PUBLIC
Local storm report, Jun 5, 9:23 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    CASHION                   OK   80 MPH WIND GUST
06/05/03   KINGFISHER                     ESTIMATED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:00 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward45 min
Jun 5, 7:03 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills32 min
Jun 5, 7:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Jun 5, 8:17 PM CDTFlash Flood WarningOUNKay3 hr
Jun 5, 8:22 PM CDTSevere Thunderstorm WarningOUNGarfield38 min
Jun 5, 8:26 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 5, 8:26 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Jun 5, 8:48 PM CDTTornado WarningOUNKingfisher27 min
Jun 5, 8:55 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Jun 5, 9:03 PM CDTFlash Flood WarningOUNJackson3 hr
Jun 5, 9:16 PM CDTTornado WarningOUNKingfisher29 min
Jun 5, 9:17 PM CDTSevere Thunderstorm WarningOUNLogan28 min
Jun 5, 9:22 PM CDTTornado WarningOUNOklahoma38 min
Jun 5, 9:44 PM CDTSevere Thunderstorm WarningOUNLogan46 min
Jun 5, 9:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.